Apr 10, 2006
I recently saw my doctor who revealed to me that my Hepatitis B was no longer present - undetectable, after being HIV and Hep B positive for 13years. She said it was because Truvada and the Sustiva I had been taking for the last year had worked well. I was so shocked at my undetectable Hep result, and believed I was a chronic carrier for life. Have I misunderstood my results?
Response from Dr. Sherer
No, you have not misunderstood, 5-10% of people with chronic hepatitis B infection and HIV infection on tenofovir plus lamivudine have this result, i.e., evidence of an undetectable Hep B DNA in the blood, and sero-conversion with the development of a positive Hep B surface and core antibody.
However, there are still reasons to be skeptical here. A large percent of the patients with this outcome show evidence of recurrence - positive Hep B DNA and seroreversion - when therapy with tenofovir and lamivudine is withdrawn. Whether this truly reflects a cure in your case is unknown at this point. It's still good news for you now, and suggests that HBV infection will not complicate your HIV therapy in the short term. Note that we also don't know if the very uncommon long-term effects of HBV infection, like chronic liver disease and hepatoma, are improved with this outcome. There are certainly reasons to think that they might be, but we honestly don't know.
Similarly, while we have reasons to think that such a result would reduce your risk of transmitting HBV to another person, we don't know this, and, as above, it would be premature to assume that you are no longer infectious at this time.
So, the bottom line is, this is great news for you now, whether its a real cure or dependent on your tenofovir and lamivudine being continued. I urge you to continue to talk to your doctor about these events, and this response.
Followup: choice of NRTI's after phenotype
viral load jump after 2 yrs in HAART ...more questions
- Enlarged Lymph Nodes After Unprotected Vaginal Sex Worried I Have HIV
- Hpv After Swallowing Sperm Worried I Have HIV
- Pain In Penis After Anal Sex What Are The Chances Of HIV
- Vomiting After Fingering Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Can Antibiotics Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.